Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

March 1, 202110 counties in New York

NWS Binghamton, NY issued this special weather statement at Mar 1, 2021, 3:11 PM EST for 10 counties in New York. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 3:11 PM EST (20:11 UTC)
Expired
Mar 1, 2021, 4:45 PM EST
In force
94 min
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS81 KBGM 012011
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
311 PM EST Mon Mar 1 2021

NYZ015>018-023>025-036-044-045-055-056-012145-
Chemung-Chenango-Onondaga-Cortland-Southern
Cayuga-Seneca-Yates-Schuyler-Madison-Tioga-Broome-Tompkins-
311 PM EST Mon Mar 1 2021

...THE THREAT OF SNOW SQUALLS WILL INCREASE THROUGH THE AFTERNOON IN 
CENTRAL NEW YORK...

At 300 PM EST, snow showers have increased in coverage and intensity 
across Central New York. This trend is expected to continue over the 
next few hours with an increasing potential for snow squalls to 
develop in the late afternoon. 

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Ithaca, Auburn, De Witt, Lysander,
Cortland and Sullivan.

Visibilities in these snow squalls will drop quickly to a quarter 
mile or less.

Use extra caution if traveling this afternoon by slowing down and 
allowing extra time. Rapid changes in visibility can lead to 
accidents. Although roads are currently warm this afternoon, 
temperatures will drop quickly behind an arctic front. This will 
increase the risk of slick roads and accidents toward sunset as snow 
melts and then quickly refreezes.

LAT...LON 4271 7735 4276 7730 4276 7698 4301 7696
      4303 7650 4322 7648 4322 7637 4324 7627
      4324 7626 4320 7622 4327 7621 4318 7601
      4316 7579 4304 7558 4291 7550 4235 7556
      4213 7600 4217 7673 4251 7715 4257 7714
TIME...MOT...LOC 2010Z 289DEG 27KT 4268 7709 4255 7626 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Mar 1, 2:48 PM EST, 23 minutes earlier.

Area forecast discussion, Mar 1, 2:48 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
248 PM EST Mon Mar 1 2021

.SYNOPSIS...
A strong cold front will move across the area this afternoon and
evening. A much colder air mass, strong to damaging wind gusts,
and scattered snow squalls will occur behind the front. Lake
effect snow showers will then continue into Tuesday morning.
Relatively quiet weather and warmer temperatures return
Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
100 PM Update...
Sustained wind speeds bumped up a bit to correspond with models
trending towards higher 850 mb wind speeds. Still currently not
expecting to expand the high wind warnings currently. Not much
change to the snow squall threat this afternoon with some
squalls already developing in western NY and will move into our
area in the next few hours.

650 AM Update:

Made minor adjustments to PoPs for the next few hours, but
otherwise the forecast remains on track.

500 AM Update:

Overall, a very active near term forecast period is expected
with rain showers this morning followed by scattered snow
squalls this afternoon through this evening, strong to damaging
winds this afternoon through tonight, and very cold temperatures
tonight through Tuesday. Certainly, March will be coming in like
a lion.

A cold front passing through the area continues to bring rain
showers to the area this morning. As expected, temperatures have
remained above freezing and therefore precipitation is just
rain...for now. Any lingering rain showers begins to mix with
snow as the morning progresses. A brief lull in the
precipitation is expected late this morning.

Of greater concern is a secondary Arctic front that will push
through the area this afternoon into the evening. This strong
Arctic front will create three hazards: scattered snow squalls
(this afternoon into this evening), strong to damaging winds
(this afternoon through early Tuesday morning), and bitter cold
temperatures with dangerous wind chills tonight. As the squalls
diminish in intensity by the late evening, lake effect snow
showers then persist in Central NY through early Tuesday
morning.

Snow Squalls:
As the Arctic front pushes through, lapse rates will steepen,
especially over Central NY. With some solar heating possible
through the clouds, some weak surface-based CAPE could develop
in the late afternoon. Timing for these snow squalls looks to be
from the mid afternoon (around 3PM) into the evening (around
9-10PM). This will be especially problematic for this evening's
commute. Any squalls will have the potential to cause rapid
changes in road conditions, low visibility, and up to a quick
inch of snow.

Strong to Damaging Winds:
Confidence has significantly increased for strong to damaging
winds to impact the majority of the area this afternoon through
tonight. Greatest threat for damaging winds (occasional wind
gusts up to 60 mph) will be across portions of Madison, southern
Oneida, and Otsego counties and therefore we have issued a High
Wind Warning for these counties from 1PM this afternoon to 10AM
Tuesday. The rest of our forecast area will be under a Wind
Advisory this afternoon into Tuesday morning for occasional wind
gusts up to 50 mph. Winds will increase this afternoon and be
strongest this evening through tonight. Monitor the forecast for
updates, as it is possible the High Wind Warning may need to be
expanded westward.

From a forecast perspective, mixing heights are forecast to rise
to around 700mb. Forecast BUFKIT soundings show momentum
transfer of around 50-55 knots at some locations. In addition,
lapse rates will be steep, sharp rise/fall pressure couplets
are expected, and MAV wind speeds of at least 25kts are
expected. These are some thresholds that have been highlighted
in a local study here for high wind events.

Bitter cold temperatures and wind chills:
Behind the Arctic front, an anomalously cold airmass will spill
into the area with 850mb temperatures dropping to -20C to -25C.
Low temperatures tonight are expected to be in the lower single
digits to lower teens, with the single digit readings mainly
concentrated over Oneida-Madison counties-the Catskills. As
previously described, winds will be an issue overnight as well.
The combination of the cold temperatures and the high winds will
create dangerous wind chills of 15 below to 20 below zero for
these areas. Therefore, a Wind Chill Advisory has also been
issued for tonight/early Tuesday morning for Oneida, Madison,
Otsego, and Delaware counties. Outside of the Wind Chill
Advisory, wind chills will still be quite cold, generally
between 0 and 15 below zero.

Tuesday will be a much quieter, but cold day. Any lingering lake
effect snow showers southeast of Lake Ontario taper off by the
afternoon as high pressure moves in. With the cold airmass still
in place, highs will be below normal, mainly in the lower 20s
to near 30.

&&

.SHORT TERM / WEDNESDAY THROUGH WEDNESDAY NIGHT/... 5 AM

Warm air advection will start to occur, as a quick- moving low
crosses from Manitoba all the way to southeast Ontario
Wednesday. We can expect at least some high clouds reaching
Central NY in the isentropic lift ahead of that low, and perhaps
even a bit of light snow mainly north of the Thruway.
Temperatures will also generally creep a bit late Tuesday night.

The low weakens further while running into what remains of our ridge
Wednesday. However, its associated wave aloft will still sink its
lingering cold front back across the area late Wednesday through
Wednesday night. So after a fairly benign milder day with increasing
clouds from the north, and highs of upper 30s to upper 40s,
temperatures will drop mainly into 20s by dawn Thursday.
Northwesterly winds will also start to produce at least
scattered lake effect snow showers Wednesday night, southeast of
Lake Ontario. Temperatures Wednesday afternoon should be a few
degrees warmer than blended model guidance which has been too
cool recently on days with sunshine.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

Only minor changes with the forecast in the long term period,
previous discussion below.

Thursday through at least the first half of the weekend, will
be defined by a deep cold cutoff stacked Arctic low wobbling
over far eastern Canada into New England. With our region in
cyclonic flow on the cold side of this system, this yields a
prolonged period of chilly northwest to west-northwest low level
flow, and resultant persistent multi-banded lake effect snow
showers off of Lake Ontario and the Finger Lakes. High
temperatures will generally be 20s to mid 30s Thursday through
Saturday with overnight lows in teens-near 20 but with some
single digits possible especially in northern Oneida.

As we head into early next week, models generally depict the stacked
low opening into an amplified trough that gradually lifts out.
However, they greatly disagree on what happens from there in
terms of timing. The GFS/CMC are faster lifting out the trough
with the ECMWF lingering it longer. Once the trough lifts out a
moderating trend should begin.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MVFR ceilings linger at most TAF sites this afternoon but may
lift to VFR for brief intervals into the early evening before
trending downward again at NY terminals tonight. Our first
concern will be some scattered snow showers and squalls roughly
from 20Z till around 03Z for all NY terminals. While these
should be scattered,brief visibility restrictions to IFR and
even LIFR are likely to occur with these snow showers. There is
still some uncertainty with the timing at any given site so
given the uncertainty opted for TEMPO groups to account for the
snow showers.

However, our main concern is for gusty winds to ramp up by late
afternoon with the highest gusts in the late afternoon and early
evening hours. Top gusts look to be in the 35-50 mph range from
the northwest with the highest values at KRME and KSYR. Wind
gusts decrease overnight and on Tuesday to around 15-25 knots by
late Tuesday morning. Fairly high confidence on a period of
high wind gusts later today and tonight. MVFR ceilings at the
NY terminals lift slowly Tuesday morning with expected VFR
continuing at KAVP.

Outlook...

Tuesday afternoon... VFR and still windy.

Tuesday night and Wednesday...Quiet weather with VFR
conditions.

Thursday into Saturday...Occasional lake effect snow showers
may bring occasional restrictions to the Central NY terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 10 AM EST Tuesday for PAZ040-044-047-048-
     072.
     Wind Advisory until 7 AM EST Tuesday for PAZ038-039-043.
NY...Wind Advisory until 10 AM EST Tuesday for NYZ009-018-044-045-
     057-062.
     Wind Advisory until 7 AM EST Tuesday for NYZ015>017-022>025-
     055-056.
     High Wind Warning until 10 AM EST Tuesday for NYZ036-037-046.
     Wind Chill Advisory from midnight tonight to 10 AM EST Tuesday
     for NYZ009-036-037-046-057.

&&

SYNOPSIS...AJG/BJG
NEAR TERM...AJG/BJG
SHORT TERM...MDP/MWG
LONG TERM...MDP/MWG
AVIATION...MWG
Hazardous weather outlook, Mar 1, 4:13 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
413 AM EST Mon Mar 1 2021

PAZ040-044-047-048-072-020915-
Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
413 AM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory beginning 4 PM this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory until 10 AM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-057-020915-
Northern Oneida-Delaware-
413 AM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory beginning 1 PM this afternoon.
   Wind Chill Advisory beginning midnight tonight.

Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory until 10 AM Tuesday.
   Wind Chill Advisory until 10 AM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-055-056-PAZ038-039-043-020915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Broome-Bradford-Susquehanna-Wyoming-
413 AM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory 1 PM this afternoon to 7 AM Tuesday.

Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ018-044-045-062-020915-
Onondaga-Cortland-Chenango-Sullivan-
413 AM EST Mon Mar 1 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory beginning 1 PM this afternoon.

Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory until 10 AM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ036-037-046-020915-
Madison-Southern Oneida-Otsego-
413 AM EST Mon Mar 1 2021

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning beginning 1 PM this afternoon.
   Wind Chill Advisory beginning midnight tonight.

Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning until 10 AM Tuesday.
   Wind Chill Advisory until 10 AM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damage that occurs from high
winds, and peak wind measurements, late today through tonight.

In the hours before

Special weather statement, Mar 1, 2:16 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
216 PM EST Mon Mar 1 2021

NYZ015>017-025-011945-
Southern Cayuga-Seneca-Yates-Tompkins-
216 PM EST Mon Mar 1 2021

...HEAVIER SNOW SHOWERS WILL AFFECT SOUTHERN SENECA...NORTHERN
YATES... SOUTHERN CAYUGA AND NORTHERN TOMPKINS COUNTIES...

At 209 PM EST, snow showers will increase in coverage and intensity
during the mid afternoon. A heavier band of snow showers was located
along a line extending from near Hemlock to Willard. Movement was
east at 30 mph. Visibilities will drop quickly to less than a half
mile in these heavier snow showers.

Locations impacted include...
Penn Yan, Romulus, Benton, Groton, Covert, Locke, Genoa, Dryden,
Ledyard and Potter.

Use extra caution if traveling this afternoon and evening. Slow down
and allow extra time when traveling. Rapid changes in visibility and
potentially slick roads as snow melts and then quickly refreezes can
lead to accidents.

LAT...LON 4273 7734 4276 7731 4276 7698 4283 7697
      4279 7658 4269 7628 4248 7626 4268 7736
      4270 7736
TIME...MOT...LOC 1909Z 289DEG 27KT 4284 7768 4271 7684

JRK
Special weather statement, Mar 1, 3:11 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
311 PM EST Mon Mar 1 2021

NYZ015>018-023>025-036-044-045-055-056-012145-
Chemung-Chenango-Onondaga-Cortland-Southern
Cayuga-Seneca-Yates-Schuyler-Madison-Tioga-Broome-Tompkins-
311 PM EST Mon Mar 1 2021

...THE THREAT OF SNOW SQUALLS WILL INCREASE THROUGH THE AFTERNOON IN
CENTRAL NEW YORK...

At 300 PM EST, snow showers have increased in coverage and intensity
across Central New York. This trend is expected to continue over the
next few hours with an increasing potential for snow squalls to
develop in the late afternoon.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Ithaca, Auburn, De Witt, Lysander,
Cortland and Sullivan.

Visibilities in these snow squalls will drop quickly to a quarter
mile or less.

Use extra caution if traveling this afternoon by slowing down and
allowing extra time. Rapid changes in visibility can lead to
accidents. Although roads are currently warm this afternoon,
temperatures will drop quickly behind an arctic front. This will
increase the risk of slick roads and accidents toward sunset as snow
melts and then quickly refreezes.

LAT...LON 4271 7735 4276 7730 4276 7698 4301 7696
      4303 7650 4322 7648 4322 7637 4324 7627
      4324 7626 4320 7622 4327 7621 4318 7601
      4316 7579 4304 7558 4291 7550 4235 7556
      4213 7600 4217 7673 4251 7715 4257 7714
TIME...MOT...LOC 2010Z 289DEG 27KT 4268 7709 4255 7626

JRK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:03 AM ESTHigh Wind WarningBGMMadison, Oneida, Otsego23 hr
Mar 1, 4:12 AM ESTWind Chill AdvisoryBGMDelaware, Madison, Oneida, Otsego, Sullivan30 hr
Mar 1, 2:16 PM ESTSpecial Weather StatementBGMSeneca, Yates29 min
Mar 1, 4:47 PM ESTSpecial Weather StatementBGMChenango, Cortland, Delaware, Tompkins43 min
Mar 1, 5:35 PM ESTSpecial Weather StatementBGMBroome, Chenango, Cortland, Tompkins55 min
Mar 1, 5:53 PM ESTSnow Squall WarningBGMBroome, Chenango, Delaware, Sullivan, Tioga67 min
Mar 1, 6:21 PM ESTSpecial Weather StatementBGMOtsego39 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.